Texas, 2023

Damaging Wind in Texas, May 25, 2023

May 25, 2023 · NWS SJT · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed along an outflow boundary and moved across portions of the Concho Valley in the morning hours. Isolated severe thunderstorms produced mainly wind damage across the San Angelo area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of strong to severe thunderstorms developed along an outflow boundary and moved across portions of the Concho Valley in the morning hours. Isolated severe thunderstorms produced mainly wind damage across the San Angelo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:01 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 25, 5:01 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
601 AM CDT Thu May 25 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 311 AM CDT Thu May 25 2023

Showers and thunderstorms have developed to our northwest and are
approaching our area. As of 3 AM, a few of these storms are
strong to severe but there is an overall weakening trend. Storms
are expected to continue to weaken as they head towards our CWA,
due to the less favorable convective environment. Showers and
storms are also initiating to our west and are approaching the
Northern Edwards Plateau and Concho Valley. The best chance for
storms this morning will be in the Big Country and Concho Valley.
All of these storms should dissipate by the early afternoon.

Later this afternoon, convection will likely develop to our west,
where lift from an upper level disturbance will interact with
better instability. Those storms will develop and push
east/southeast. As they approach our area they will likely
encounter lower CAPE and greater convective inhibition, weakening
them until they dissipate. Models disagree slightly on how far
east they will make it before dissipating, but most models keep
the strong storms out our area. Our western counties have the best
chance for seeing thunderstorms tonight. The main hazards with
any storms will be wind, hail, and flooding.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 311 AM CDT Thu May 25 2023

An upper level ridge will remain in place over the area Friday
into Saturday. The most favored area for convection Friday
afternoon into Saturday morning appears to be from eastern NM
south into the higher terrain of west Texas and the Permian Basin,
so will keep PoPs mainly limited to Slight Chance or less for the
area. On Saturday, the upper level troughing to our west advances
slowly eastward, putting west Texas under more southwesterly
flow, with embedded shortwave energy moving over the area. This
will give the western half of the area a 20 to 30 percent chance
of showers and thunderstorms Saturday evening.

From Sunday through the middle of next week, models show the
upper level flow remaining weak, but possibly with weak troughing
over the southern plains. This will keep the potential for
isolated to scattered showers and thunderstorms in the forecast.

Temperatures will continue to average near normal values, with
highs generally in the 80s to lower 90s, and lows in the 60s.

&&

.AVIATION...
(12Z TAFS)
Issued at 549 AM CDT Thu May 25 2023

Thunderstorms are moving towards our area from the northwest and
will likely affect KABI and KSJT this morning. Storms should
weaken by the late morning, dissipating before reaching our 3
southern sites. Another round of storms is possible this evening,
but current guidance is keeping the storms to our west. Winds
should be weak, with the exception of outflow from storms. MVFR
CIGs are expected at KSOA, KBBD, and KJCT this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     82  64  82  64 /  40  10  20  10
San Angelo  87  65  86  65 /  20  20  10  10
Junction    87  65  87  64 /  10  10  10   0
Brownwood   84  63  85  64 /  20  10  10   0
Sweetwater  83  65  82  64 /  50  30  30  20
Ozona       86  66  85  66 /  10  10  10  10
Brady       84  64  84  65 /  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AP
LONG TERM....20
AVIATION...AP
Hazardous weather outlook, May 25, 3:34 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
434 AM CDT Thu May 25 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
434 AM CDT Thu May 25 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible early this morning in the Big
Country and Concho Valley. These storm should dissipate by the
late morning. Another round of isolated thunderstorms is possible
this evening in our western counties. The severe threat is low at
this time. Main hazards will be gusty winds, lightning, flooding,
and possibly hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms will be possible
through the end of the week. The severe threat is low at this
time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 25, 6:40 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
740 AM CDT Thu May 25 2023

TXZ064-071-072-251330-
Irion TX-Tom Green TX-Sterling TX-
740 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of southern Sterling,
western Tom Green and northwestern Irion Counties through 830 AM
CDT...

At 740 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saint Lawrence, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Sterling,
west central Tom Green and northwestern Irion Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3188 10126 3181 10089 3134 10104 3147 10127
TIME...MOT...LOC 1240Z 295DEG 24KT 3170 10127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, May 25, 7:34 AM CST, 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
834 AM CDT Thu May 25 2023

TXZ064-071-072-077-251415-
Irion TX-Schleicher TX-Tom Green TX-Sterling TX-
834 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of northwestern
Schleicher, southeastern Sterling, central Tom Green and Irion
Counties through 915 AM CDT...

At 834 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Arden, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mertzon, Knickerbocker, San Angelo State Park, Arden, Tankersley,
Sherwood and Us-67 Near The Irion-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 10122 3164 10098 3153 10051 3102 10068
TIME...MOT...LOC 1334Z 294DEG 34KT 3140 10096

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, May 25, 8:02 AM CST, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
902 AM CDT Thu May 25 2023

TXZ072-073-251445-
Tom Green TX-Concho TX-
902 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of northeastern Tom
Green and northwestern Concho Counties through 945 AM CDT...

At 902 AM CDT, Doppler radar was tracking a strong thunderstorm over
Goodfellow Air Force Base, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Angelo, Mereta, Veribest, Wall, Vancourt, Twin Buttes Reservoir,
Lake Nasworthy, Eola, Goodfellow Air Force Base, Vick, Harriet and
The Intersection Of Ranch Road 380 And Ranch Road 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 10060 3161 10041 3154 9996 3112 10013
TIME...MOT...LOC 1402Z 289DEG 27KT 3141 10044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JW

The radar

The San Angelo radar (KSJT), 14 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
May 25, 8:10 AM CST
Where
Tom Green County, 1.66 mi NNW of San Angelo
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.491, -100.444

Law enforcement reports utility poles were blown down on Bowie St., between East 26th St. and East 29th St. Time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103142.